Texas, 2023

Damaging Wind in Texas, July 12, 2023

July 12, 2023 · NWS LUB · 1 event in 1 county or zone

Extremely hot and dry conditions on the afternoon of the 12th created isolated thunderstorms underneath an inverted V sounding profile. One thunderstorm in particular over northwestern Dickens County produced severe wind gusts in excess of 70 mph at the Texas Tech University West Texas mesonet site near McAdoo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Extremely hot and dry conditions on the afternoon of the 12th created isolated thunderstorms underneath an inverted V sounding profile. One thunderstorm in particular over northwestern Dickens County produced severe wind gusts in excess of 70 mph at the Texas Tech University West Texas mesonet site near McAdoo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 1:47 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 12, 1:47 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
247 PM CDT Wed Jul 12 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 229 PM CDT Wed Jul 12 2023

A heat advisory will continue until 9pm this evening.

Isolated high based thunderstorms are likely to develop over the
South Plains and portions of the southern Panhandle this afternoon
or early evening and then taper off fairly quickly as surface
heating diminishes this evening.  Some of the morning MOS guidance
as well as the CAMS models were giving significant pops this
evening, as high as 38% off the NAM.  The 18Z CAMS were backing off
the amount of convection in comparison to the 12Z guidance.  Our
thoughts remain that the activity will be more isolated with pops of
10-20 percent easily enough.  Temperatures at 700mb are running
very warm (17-19C), Soundings take on an inverted V profile which is
favorable for isolated downburst winds under the stronger showers.

A low level jet is expected to redevelop overnight helping keep
surface winds and temperatures up and could aid in the need for
another heat advisory tomorrow.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 229 PM CDT Wed Jul 12 2023

The upper ridge supplying the heat will back off to the west a bit
late week into the weekend as a large upper low sinks southward
through central Canada. This will result in modest cooling locally
as heights and thicknesses decrease, and highs may briefly reside
close to average levels this weekend. Thereafter, the upper ridge
will exert itself again, expanding eastward out of the Desert
Southwest as the upper low well to our north exits via the Great
Lakes in advance of the next system moving into the Pacific
Northwest. The result will be a return to hotter weather, with
many locations seeing triple digit highs again next week.

Regarding precipitation chances, intense heating, decent residual
mid-level moisture within the dirty ridge and weak convergence along
a surface trough will likely be sufficient to initiate isolated to
scattered high-based convection Thursday afternoon, primarily across
the southwest Texas Panhandle and western South Plains. This
activity will drift eastward into the evening hours before fading.
Decent mid-level moisture will support locally heavy downpours,
while the hot and deeply mixed boundary layer will favor strong to
severe downburst winds with the most intense cores. Farther north, a
MCS is likely to develop and spread south-southeastward from eastern
Colorado and western Kansas into western Oklahoma Thursday
evening/night. There is a low chance this activity could clip our
northeast zones early Friday, but the better bet will be that it
propels an outflow-enhanced front into our northern zones Friday
morning. Unfortunately, it does appear this front will stall and
then retreat northward during the afternoon, taking the cooler air
and better storm chances with it.

However, in response to the retreating upper ridge, our mid-level
flow will gain a northwesterly component. This will increase our
chances of seeing convection that develops over the higher terrain
of northeast New Mexico move into the northwestern/northern zones
Friday evening/night. Additionally, a renewed southward push to
the frontal boundary should bring it back into the CWA early
Saturday, where it is progged to linger through the day. The
boundary could serve as a focus for afternoon storm development,
though the more likely scenario is an MCS rolling southeastward
out of New Mexico Saturday evening/night. Given stronger mid-level
northwesterly flow atop relatively moist easterly low-level flow,
and an embedded mid-level disturbance, this activity should
persist well into the night, potentially affecting much/all of the
FA. If this pans out, Sunday morning will start out on the mild
and humid side, but drier air aloft and at the surface will
gradually build in through early next week as the upper ridge
expands back over West Texas. Hotter temperatures, along with dry
and breezy conditions will be the net result for the early to
middle part of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Wed Jul 12 2023

VFR conditions should continue through the TAF period.
Southwesterly winds will be modest, gradually calming through the
evening. There remains a slight chance for an afternoon isolated
thunderstorm to develop after 20Z in the vicinity of KPVW and
KLBB terminals. A period of strong wind and/or reduced visibility
will be possible with these storms. Overnight the LLJ kicks in
producing strong winds over KCDS. Around sunrise, we can expect
the LLWS conditions to end as the LLJ decreases.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for TXZ025-026-031>044.

&&

SHORT TERM...04
LONG TERM....23
AVIATION...12
Hazardous weather outlook, Jul 12, 12:48 PM CST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
148 PM CDT Wed Jul 12 2023

TXZ021>044-131900-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
148 PM CDT Wed Jul 12 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Heat Advisory remains in effect until 9 PM CDT this evening for
the central and southern South Plains, the Rolling Plains, and far
southeastern Texas Panhandle. Temperatures near or in excess of 105
degrees are expected across the South Plains with heat indices around
110 degrees across the Rolling Plains and far southeastern Texas
Panhandle.

In addition, isolated high based thunderstorms will develop late
this afternoon and early evening across the southern Texas Panhandle
into the South Plains. Brief downpours and wind gusts to 70 mph will
be possible with the most intense activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will approach Heat Advisory criteria once again on
Thursday afternoon over southern portions of the South Plains into
the Rolling Plains.

Thunderstorm chances will return to the region Thursday afternoon
through Saturday night. Damaging wind gusts and brief heavy rain will
accompany the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Lubbock radar (KLBB), 76 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickens

When
July 12, 4:21 PM CST to 4:30 PM CST
Where
Dickens County, 3 mi NNW of Mc Adoo
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
33.770, -101.000

A Texas Tech University West Texas mesonet site near McAdoo measured intermittent severe wind gusts from 1621 CST through 1630 CST. A peak wind gust of 72 mph was measured at 1629 CST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104493.